Kansas, 2015

Hail and Damaging Winds in Kansas, June 11, 2015

June 11, 2015 · NWS TOP · 9 events in 5 counties and zones

On the evening of the 11th a cold front moved through the area. Several storms developed along this cold front causing severe winds in certain locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 11th a cold front moved through the area. Several storms developed along this cold front causing severe winds in certain locations. Not much hail was experienced with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 2:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 11, 2:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT Thu Jun 11 2015

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT THU JUN 11 2015

Latest surface analysis at 19Z had a frontal boundary from near CNK
to near LBL. Warm front and surface low was located in southern
Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb
temperatures around 11C over most of the cwa. MLCAPE ranges from
1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts.
Convergence along the front will continue through the late afternoon
and evening hours. There is a mid level wave moving across Nebraska
which will aid in scattered thunderstorm development this afternoon
and evening. Short range high resolution models show scattered
thunderstorms developing over the next few hours along the front as
it moves across the cwa. Low level jet tonight will be parallel to
the front tonight with the theta advection northeast into Missouri
and Iowa. Potential for locally heavy rainfall is still there with
precipitable water values ranging from 1.5 to 1.8 inches. Lows
tonight will fall into the 50s in the north central to the upper 60s
southeast of I-35.

Friday, the Front looks to focus across southern Kansas and then
move slightly northward to near Burlington and Garnett in the
afternoon hours. Showers and thunderstorms will focus along the
boundary in the morning hours and move east northeast from south
central Kansas. Focus for locally heavy rainfall shifts a bit south
in the afternoon into southern Kansas and Oklahoma. MUCAPE increases
to around 800-1000 J/kg across east central Kansas in the afternoon
hours, but shear is weak to marginal. Upper trough moving east will
increase the upward vertical motion for showers and thunderstorms to
develop along the frontal boundary in the afternoon. Highs behind
the front will range from the lower to middle 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT THU JUN 11 2015

Friday Night through Sunday, A southern stream longer wave upper
level trough across the southwestern US and northern Mexico will
continue through the period. A surface warm front will surge
northward across the CWA Friday night with plenty of deep gulf
moisture moving north. The southern stream jet looks fairly weak,
under 30 KTS of mid level flow. However, minor disturbances ejecting
northeast across the southern and central plains, with a weak CAP in
place, will provide sufficient ascent for periods of showers and
thunderstorms through the period. The most likely dry periods will
be during the late morning and early afternoon hours. The primary
hazard will be heavy rainfall. It will be difficult to determine
where the highest rainfall amounts will occur with deep moist
convection, but areas along and south of I-70 could see up to 2
inches of rainfall through the period. Highs will range from the
upper 70s to lower 80s. If we see a bit more insolation, then Highs
may reach the mid 80s on Sunday. Overnight lows will be in the 60s.

Chances for precipitation remain throughout the rest of the period
from Sunday night to Thursday. As one upper level trough moves out
of the area Sunday evening, another upper level, positively-tilted
trough stays stagnant over the southern Great Plains at least
through Tuesday. At the surface, a NE to SW boundary sets up which
would provide the lift for any storms on these days. Models begin
to vary greatly by Wednesday and Thursday with the ECMWF expanding
an upper-level high over the SE CONUS into Texas, causing more
zonal flow over the Central Plains. The GFS does not expand this
high allowing for the shortwave trough to remain over the southern
plains these days bringing better chances for precipitation.
Overall, the severe threat looks low for the period with weak
instability and shear present almost all days. There could be
periods of heavy rainfall which would enhance the potential for
flooding over the already saturated area. Cloud cover will
dominate the period and temperatures will stay pretty consistent
with highs in the mid-80s and lows in the upper-60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1244 PM CDT THU JUN 11 2015

VFR conditions are expected outside of convective activity through
04Z then cigs gradually become MVFR for the rest of the period. A
front is expected to move through the terminals in the 22Z-03Z
time period. Also additional TSRA may affect TOP and FOE through
10Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Gargan/Heller
AVIATION...53
Hazardous weather outlook, Jun 11, 2:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 11 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH
ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL.
FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE
STORMS CAN MOVE OVER THE SAME LOCATIONS.

FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD
PRODUCTS FOR DETAILS.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS
A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA.
CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS
LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF
INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY
RAINFALL...LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER
THAN AN INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 11, 12:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HEAVY RAIN       E DELIA                 39.24N 95.96W
06/11/2015  E1.40 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BAERG

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Brown

When
June 11, 4:00 PM CST to 4:02 PM CST
Where
Brown County, 0.53 mi W of Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.690

Thunderstorm Wind, Shawnee

When
June 11, 5:47 PM CST to 5:49 PM CST
Where
Shawnee County, 0.69 mi N of Rossville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.140, -95.950

Reports of tree and power line damage in Rossville.

Thunderstorm Wind, Wabaunsee

When
June 11, 5:52 PM CST to 5:54 PM CST
Where
Wabaunsee County, 1.48 mi SSW of Allendorph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -96.280

Wind gusts estimated.

Thunderstorm Wind, Geary

When
June 11, 6:00 PM CST to 6:02 PM CST
Where
Geary County, 12.37 mi E of Olson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.570

Wind gusts estimated.

Thunderstorm Wind, Geary

When
June 11, 6:10 PM CST to 6:12 PM CST
Where
Geary County, 12.37 mi E of Olson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.570

Wind gusts estimated.

Thunderstorm Wind, Jackson

When
June 11, 6:15 PM CST to 6:17 PM CST
Where
Jackson County, 4.86 mi E of Hoyt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -95.610

Wind gusts estimated.

Thunderstorm Wind, Jackson

When
June 11, 6:40 PM CST to 6:42 PM CST
Where
Jackson County, 0.54 mi W of Hoyt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -95.710

Wind gusts estimated.

Thunderstorm Wind, Jackson

When
June 11, 6:44 PM CST to 6:46 PM CST
Where
Jackson County, 2.62 mi SE of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -95.670

Wind gusts estimated.

Thunderstorm Wind, Jackson

When
June 11, 6:46 PM CST to 6:48 PM CST
Where
Jackson County, 3.99 mi ESE of Mayetta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.310, -95.660

Wind gusts estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577934, 577935, 577936, 577937, 577938, 577939, 577940, 577941, 577942.